Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 75, NWS Norman, OK

October 7, 2018Greer County, Jackson County, Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 7, 2018, 4:43 PM CDT for Greer County, Jackson County, Kiowa County, Oklahoma. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2018, 4:43 PM CDT (21:43 UTC)
Expired
Oct 7, 2018, 7:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Greer County, OK, Jackson County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 46 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 4:45 PM CDTFLASH FLOODAltus, OKMAJOR STREET FLOODING IN THE CITY OF ALTUS.
Oct 7, 6:00 PM CDTFLASH FLOOD5 N Altus, OK9 INCHES OF WATER FLOWING OVER HWY 283. 5.6 INCHES OF RAINFALL MEASURED IN 3.5 HOURS.
Oct 7, 6:22 PM CDTFLASH FLOOD8 E Roosevelt, OKFLOOD WATERS FLOWING OVER HWY 19. REPORTED BY ROOSEVELT MAYOR.
Oct 7, 6:22 PM CDTFLASH FLOOD8 S Roosevelt, OKFLOOD WATERS FLOWING OVER HWY 183.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WGUS54 KOUN 072143
FFWOUN
OKC055-065-075-080045-
/O.NEW.KOUN.FF.W.0075.181007T2143Z-181008T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
443 PM CDT SUN OCT 7 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northeastern Jackson County in southwestern Oklahoma...
  Kiowa County in southwestern Oklahoma...
  East central Greer County in southwestern Oklahoma...

* Until 745 PM CDT.
  
* At 443 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is occurring
  or is imminent.

* Some locations that will experience flooding include...
  Altus, Hobart, Snyder, Blair, Olustee, Lone Wolf, Mountain Park,
  Roosevelt, Gotebo, Martha, Headrick, Friendship, Cooperton, Altus
  Air Force Base, Tom Steed Reservoir, Warren, Humphreys and
  Altus-Lugert Lake.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3497 9933 3512 9903 3511 9881 3470 9883
      3464 9904 3464 9910 3462 9908 3460 9916
      3446 9924 3453 9945

$$

TL
1 follow-up statement
807 
WGUS74 KOUN 072159
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
459 PM CDT SUN OCT 7 2018

OKC055-065-075-080045-
/O.CON.KOUN.FF.W.0075.000000T0000Z-181008T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson OK-Kiowa OK-Greer OK-
459 PM CDT SUN OCT 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN JACKSON...KIOWA AND EAST CENTRAL GREER COUNTIES...

At 445 PM CDT, emergency management reported flash flooding in 
Altus, with multiple city streets closed due to high water. Up to 
one and a half inches of rainfall has fallen in the past hour from 
Altus...to Roosevelt...to Warren. Flash flooding is already 
occurring or imminent.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3497 9933 3512 9903 3511 9881 3470 9883
      3464 9904 3464 9910 3462 9908 3460 9916
      3446 9924 3453 9945

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 4:04 PM CDT, 39 minutes earlier.

Area forecast discussion, Oct 7, 4:04 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
404 PM CDT Sun Oct 7 2018

.DISCUSSION...
A slow moving warm front will continue to lift across Central
Oklahoma, as an upper long wave trough will continue to approach
from the west. Rain showers behind the warm front will remain more
scattered through this evening across southeast into portions of
central Oklahoma. However the meridional flow aloft across
western Oklahoma will maintain widespread showers and isolated
thunderstorms across our west and into northwest Oklahoma through
this evening. There is sufficient instability and marginal shear
for a few of the stronger storms to become severe, especially this
evening as a low level jet increases. A marginal risk is in place
across most of our area, with winds and flooding as the main
hazards.

Meanwhile, moisture from a strengthening tropical cyclone in the
Gulf of Mexico will continue to increase across the southern
plains for the next couple of days. The increasing moisture will
be interacting with the aforementioned upper trough as it starts
digging into our area early this week, maintaining periods of
showers and thunderstorms through at least Tuesday night.
Flooding will also be a hazard, with another 2-3 inches expected
in addition to todays rainfall. A cold front will begin moving
through late Thursday, ending the rain and bringing in much
unseasonably cooler air for the rest of the seven day period.

By Friday, an upper short wave will bring back chances for rain
into Saturday. However at this point, the atmosphere is expected
to remain stable enough to inhibit any thunderstorm development.
The rain chances also remain low, as sufficient moisture return is
in question.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  77  67  73 /  70  50  80  90
Hobart OK         68  75  63  71 /  80  80  90  90
Wichita Falls TX  70  80  68  74 /  70  60  80  90
Gage OK           59  72  56  61 /  80  80  80  90
Ponca City OK     67  80  68  73 /  80  50  80  90
Durant OK         70  82  70  78 /  30  30  40  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ004>029-033>038-044.

TX...Flood Watch through Tuesday afternoon for TXZ083>089.

&&

25/68
Hazardous weather outlook, Oct 7, 12:37 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1237 PM CDT Sun Oct 7 2018

OKZ004>048-050>052-TXZ083>090-081745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1237 PM CDT Sun Oct 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Showers and scattered thunderstorms will continue across portions
of Oklahoma and western north Texas through Monday morning. Some
of the storms could become strong to severe this afternoon and
evening with damaging wind gusts up to 65 mph, hail up to the
size of quarters, and heavy rainfall. The most likely time for
severe storms will be from 3 pm to 10 pm.

.Heavy rain...
Heavy rainfall is likely through tonight, which could lead to
flooding, especially of low lying and poorly drained areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Chances for thunderstorms will continue across much of Oklahoma
and north Texas through the middle of the week. Strong to severe
storms will be possible at times, especially during the late
afternoon and evening hours Monday and Tuesday.

Large hail and damaging wind gusts will be the primary hazards
with any severe storms. Heavy rainfall associated with the
stronger storms could cause localized flooding.

.Heavy Rain...
Widespread moderate to heavy rainfall is likely through Tuesday,
which could lead to flooding, especially of low lying and poorly
drained areas. The prolonged period of moderate to heavy rains
will likely also create elevated levels on mainstem rivers.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Oct 7, 3:14 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
314 PM CDT SUN OCT 7 2018

OKZ045-046-050-072045-
Love OK-Carter OK-Jefferson OK-
314 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southwestern
Carter and northeastern Jefferson Counties Until 345 PM CDT....

AT 312 PM CDT, a strong thunderstorm was located 7 miles east of
Grady, moving north-northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage and areas where water is
still high from heavy rainfall overnight...

LAT...LON 3400 9767 3429 9760 3429 9756 3431 9756
      3423 9728 3394 9747
TIME...MOT...LOC 2012Z 200DEG 18KT 3405 9755

..speg.
Special weather statement, Oct 7, 3:17 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
317 PM CDT SUN OCT 7 2018

OKZ036-TXZ085-072045-
Jackson OK-Wilbarger TX-
317 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Jackson and
northwestern Wilbarger Counties Until 345 PM CDT....

AT 317 PM CDT, a strong thunderstorm was located near Elmer, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3440 9947 3461 9940 3458 9917 3456 9918
      3455 9918 3454 9919 3454 9920 3453 9920
      3436 9936
TIME...MOT...LOC 2017Z 210DEG 16KT 3444 9939

..speg.
Special weather statement, Oct 7, 3:33 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
333 PM CDT SUN OCT 7 2018

OKZ018-024-072100-
Kingfisher OK-Canadian OK-
333 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher and
northern Canadian Counties Until 400 PM CDT....

AT 330 PM CDT, strong thunderstorms were along a line extending from
9 miles northeast of Geary to near Calumet, moving northeast at 35
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3559 9776 3547 9819 3574 9821 3576 9821
      3593 9788
TIME...MOT...LOC 2030Z 243DEG 29KT 3570 9817 3558 9813

..speg.
Special weather statement, Oct 7, 3:34 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
334 PM CDT SUN OCT 7 2018

OKZ034>037-072100-
Kiowa OK-Tillman OK-Greer OK-Jackson OK-
334 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Kiowa...northwestern
Tillman...northeastern Greer and eastern Jackson Counties Until 400
PM CDT....

AT 333 PM CDT, strong thunderstorms were along a line extending from
3 miles northeast of Granite to Altus to 3 miles southwest of
Humphreys, moving northeast at 15 MPH.

HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts
to 50 MPH... Minor flooding in areas of poor drainage...

LAT...LON 3512 9931 3512 9908 3449 9899 3441 9932
      3443 9933 3504 9942
TIME...MOT...LOC 2033Z 239DEG 14KT 3501 9934 3451 9927

..speg.
Special weather statement, Oct 7, 4:21 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
421 PM CDT SUN OCT 7 2018

OKZ042-043-047-072145-
Coal OK-Johnston OK-Pontotoc OK-
421 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...northeastern
Johnston and southeastern Pontotoc Counties Until 445 PM CDT....

AT 419 PM CDT, a strong thunderstorm was located near Bromide, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3438 9650 3443 9657 3470 9651 3461 9624
TIME...MOT...LOC 2119Z 203DEG 21KT 3446 9650

..speg.
Special weather statement, Oct 7, 4:33 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
433 PM CDT SUN OCT 7 2018

OKZ040-041-046-072200-
Carter OK-Garvin OK-Murray OK-
433 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Carter...south
central Garvin and west central Murray Counties Until 500 PM CDT....

AT 431 PM CDT, a strong thunderstorm was located near Pooleville,
moving north at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3435 9730 3437 9743 3461 9744 3457 9717
TIME...MOT...LOC 2131Z 195DEG 16KT 3441 9737

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:12 PM CDTSpecial Weather StatementOUNCarter33 min
Oct 6, 7:15 PM CDTSpecial Weather StatementOUNCarter30 min
Oct 6, 7:29 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Murray46 min
Oct 6, 7:44 PM CDTAreal Flood AdvisoryOUNCarter2 hr
Oct 6, 8:06 PM CDTRiver Flood WarningOUNCotton4 days
Oct 6, 8:08 PM CDTRiver Flood WarningOUNJackson, Kiowa, Tillman5 days
Oct 6, 8:12 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall, Murray, Pontotoc48 min
Oct 6, 8:40 PM CDTSpecial Weather StatementOUNLove35 min
Oct 6, 8:58 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Johnston, Marshall, Murray and 1 more47 min
Oct 6, 10:01 PM CDTAreal Flood AdvisoryOUNBryan, Carter, Coal, Johnston, Love, Marshall and 1 more119 min
Oct 7, 12:12 AM CDTAreal Flood AdvisoryOUNCarter, Jefferson, Love3 hr
Oct 7, 1:00 AM CDTAreal Flood AdvisoryOUNCarter, Johnston, Love, Marshall, Murray3 hr
Oct 7, 4:15 AM CDTAreal Flood AdvisoryOUNJefferson, Stephens3 hr
Oct 7, 4:33 AM CDTFlash Flood WarningOUNCarter, Jefferson, Johnston, Love, Marshall, Murray4 hr
Oct 7, 7:49 AM CDTFlash Flood WarningOUNCotton3 hr
Oct 7, 7:56 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jefferson, Stephens3 hr
Oct 7, 9:00 AM CDTRiver Flood WarningOUNBryan45 hr
Oct 7, 9:47 AM CDTRiver Flood WarningOUNCotton, Jefferson, Tillman6 days
Oct 7, 9:47 AM CDTRiver Flood WarningOUNJefferson, Love4 days
Oct 7, 9:48 AM CDTRiver Flood WarningOUNLove8 days
Oct 7, 9:49 AM CDTRiver Flood WarningOUNComanche, Cotton47 hr
Oct 7, 11:07 AM CDTAreal Flood AdvisoryOUNGreer, Harmon, Jackson3 hr
Oct 7, 12:45 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Jackson, Kiowa, Washita3 hr
Oct 7, 3:03 PM CDTSpecial Weather StatementOUNCanadian27 min
Oct 7, 3:14 PM CDTSpecial Weather StatementOUNCarter31 min
Oct 7, 3:17 PM CDTSpecial Weather StatementOUNJackson28 min
Oct 7, 3:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Oct 7, 3:34 PM CDTSpecial Weather StatementOUNKiowa26 min
Oct 7, 3:47 PM CDTRiver Flood WarningOUNMajor, Woods, Woodward4 days
Oct 7, 3:48 PM CDTRiver Flood WarningOUNKingfisher, Logan5 days
Oct 7, 3:49 PM CDTRiver Flood WarningOUNDewey, Major, Woodward5 days
Oct 7, 3:52 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Jackson, Kiowa, Tillman, Washita3 hr
Oct 7, 4:06 PM CDTSevere Thunderstorm WarningOUNCarter39 min
Oct 7, 4:10 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Kingfisher, Washita3 hr
Oct 7, 4:21 PM CDTSpecial Weather StatementOUNCoal24 min
Oct 7, 4:27 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa48 min
Oct 7, 4:33 PM CDTSpecial Weather StatementOUNMurray27 min
Oct 7, 4:46 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray44 min
Oct 7, 4:52 PM CDTSpecial Weather StatementOUNBryan23 min
Oct 7, 5:06 PM CDTTornado WarningOUNCarter, Garvin, Murray39 min
Oct 7, 5:15 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Murray2 hr
Oct 7, 5:20 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan40 min
Oct 7, 5:35 PM CDTSevere Thunderstorm WarningOUNCaddo40 min
Oct 7, 5:50 PM CDTSpecial Weather StatementOUNLogan25 min
Oct 7, 5:57 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal36 min
Oct 7, 6:05 PM CDTSpecial Weather StatementOUNComanche25 min
Oct 7, 6:12 PM CDTFlash Flood WarningOUNCaddo, Kiowa, Washita93 min
Oct 7, 6:12 PM CDTTornado WarningOUNNoble48 min
Oct 7, 6:23 PM CDTSevere Thunderstorm WarningOUNNoble, Payne52 min
Oct 7, 6:25 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
Oct 7, 6:32 PM CDTSpecial Weather StatementOUNHughes28 min
Oct 7, 6:41 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa64 min
Oct 7, 6:43 PM CDTAreal Flood AdvisoryOUNGreer, Jackson, Kiowa62 min
Oct 7, 6:53 PM CDTSevere Thunderstorm WarningOUNCaddo22 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.